Alert archive / Illinois / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 145, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Aug 4, 2009, 12:05 AM CDT for Champaign County, Vermilion County, Illinois. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2009, 12:05 AM CDT (05:05 UTC)
- Expired
- Aug 4, 2009, 12:37 AM CDT
- In force
- 32 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
Counties Champaign County, IL, Vermilion County, IL
The radar
The Lincoln radar (KILX), 133 km from the middle of the area, began a volume at 05:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 5.1 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2084 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 1049 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 228 m²/s²
- 0-3 km storm-relative helicity
- 316 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KILX 040505 SVRILX ILC019-183-040600- /O.NEW.KILX.SV.W.0145.090804T0505Z-090804T0600Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 1205 AM CDT TUE AUG 4 2009 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN CHAMPAIGN COUNTY IN EAST CENTRAL ILLINOIS... CENTRAL VERMILION COUNTY IN EAST CENTRAL ILLINOIS... * UNTIL 100 AM CDT. * AT 1205 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 3 MILES NORTH OF ST. JOSEPH...OR ABOUT 11 MILES EAST OF CHAMPAIGN...AND WAS MOVING EAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... OGDEN... HOMER... FITHIAN... FAIRMOUNT... OAKWOOD... CATLIN... TILTON... WESTVILLE... OTHER LOCATIONS IN THIS WARNING INCLUDE...DANVILLE AND SIDNEY. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3999 8753 4002 8813 4027 8813 4024 8754 TIME...MOT...LOC 0505Z 284DEG 18KT 4015 8803 $$ BAK
2 follow-up statements
000 WWUS53 KILX 040519 SVSILX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 1219 AM CDT TUE AUG 4 2009 ILC019-040529- /O.CAN.KILX.SV.W.0145.000000T0000Z-090804T0600Z/ CHAMPAIGN IL- 1219 AM CDT TUE AUG 4 2009 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CHAMPAIGN COUNTY IS CANCELLED... LAT...LON 3999 8753 4002 8794 4026 8794 4024 8754 TIME...MOT...LOC 0519Z 284DEG 18KT 4013 8794 $$ ILC183-040600- /O.CON.KILX.SV.W.0145.000000T0000Z-090804T0600Z/ VERMILION IL- 1219 AM CDT TUE AUG 4 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT FOR CENTRAL VERMILION COUNTY... AT 1218 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR FITHIAN...OR 16 MILES SOUTHEAST OF RANTOUL...MOVING EAST AT 20 MPH. LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE... FITHIAN...FAIRMOUNT...OAKWOOD...KICKAPOO STATE PARK...CATLIN... TILTON...WESTVILLE AND DANVILLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3999 8753 4002 8794 4026 8794 4024 8754 TIME...MOT...LOC 0519Z 284DEG 18KT 4013 8794 $$
000 WWUS53 KILX 040537 SVSILX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 1237 AM CDT TUE AUG 4 2009 ILC183-040547- /O.CAN.KILX.SV.W.0145.000000T0000Z-090804T0600Z/ VERMILION IL- 1237 AM CDT TUE AUG 4 2009 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL VERMILION COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER APPEARED TO BE SEVERE...HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 3999 8753 4002 8794 4026 8794 4024 8754 TIME...MOT...LOC 0537Z 284DEG 18KT 4011 8783 $$ BAK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 11:41 PM CDT, 24 minutes earlier.
Area forecast discussion, Aug 3, 11:41 PM CDT, 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 1141 PM CDT MON AUG 3 2009 .DISCUSSION... ISSUED 900 PM CDT MON AUG 3 2009 ASIDE FROM ONE STRONGER THUNDERSTORM CELL EARLIER THIS AFTERNOON...CAP ACROSS CENTRAL AND SOUTHEAST ILLINOIS AND SUBSIDENCE IN THE WAKE OF AN EARLY MORNING SHORTWAVE PRECLUDED ORGANIZED SHOWER/STORM DEVELOPMENT WITH DIURNAL HEATING. ELEVATED INSTABILITY ACROSS THE REGION IS STILL SIGNIFICANT AND EXPECT SHOWER/STORM COVERAGE TO INCREASE OVERNIGHT ONCE THE NOCTURNAL LOW LEVEL JET DEVELOPS AND TAKES AIM ON THE REGION. THE MAIN INSTABILITY AXIS OF INTEREST EXTENDS FROM THE IA/MO BORDER REGION AND CURVES SOUTHEAST THROUGH WEST CENTRAL ILLINOIS INTO SOUTHERN ILLINOIS. THIS INSTABILITY HAS SHOWN ITSELF THROUGH BANDS OF ACCAS...SOME PRODUCING A BIT OF RAIN/THUNDER...THAT HAVE BEEN EVIDENT FOR SEVERAL HOURS ALONG THE ABOVE MENTIONED AXIS. A SOUTHWESTERLY LOW LEVEL JET IS FORECAST TO TAKE AIM INTO THE IA/MO BORDER REGION OVER THE NEXT FEW HOURS AND THIS SHOULD RESULT IN THE DEVELOPMENT OF ONE OR MORE STORM COMPLEXES. THIS DEVELOPMENT WILL ALSO BE AIDED BY A SHORTWAVE APPROACHING THE REGION FROM THE NORTHERN PLAINS. THESE STORM COMPLEXES SHOULD CURVE SOUTHEAST ALONG THE INSTABILITY INITIALLY...EVENTUALLY SPREADING MORE TO THE EAST AS THE LLJ VEERS LATE TONIGHT. THE MOST FAVORED LOCATION FOR STORMS ACROSS THE FORECAST AREA SHOULD BE SOUTH OF A FULTON TO CLARK COUNTY LINE. LARGE HAIL...HEAVY RAIN...AND DAMAGING WIND GUSTS WILL BE POSSIBLE WITH THE STRONGER STORMS OVERNIGHT. PLAN ON UPDATING THE FORECAST FOR THE LATEST TRENDS...PRIMARILY TO PUSH THE MAIN PRECIPITATION RISK INTO THE OVERNIGHT HOURS. BAK && .AVIATION... ISSUED 1141 PM CDT MON AUG 3 2009 AVIATION FORECAST STILL JUST AS TRICKY AS IT WAS AT 00Z SINCE MOTHER NATURE HAS NOT REALLY SHOWN HER HAND WITH RESPECT TO WHAT SHE WANTS TO DO WITH SHOWER/STORM COVERAGE TONIGHT INTO TUESDAY MORNING. A SLOW MOVING COLD FRONT WILL APPROACH/MOVE THROUGH THE TERMINALS DURING THE PERIOD...BUT WILL LIKELY STAY JUST NORTHWEST OF THE REGION THROUGH THE 00Z. THE FRONT SHOULD EVENTUALLY PASS THROUGH THE TERMINALS TUESDAY NIGHT. SCATTERED SHOWERS/STORMS WILL LIKELY ACCOMPANY THE FRONT BY TUESDAY AFTERNOON...BUT CONFIDENCE IN TIMING/COVERAGE OF THIS PRECIPITATION IS TOO LOW TO INCLUDE IN THE TAFS AT THIS TIME. HOWEVER...ONE OR MORE THUNDERSTORM COMPLEXES WILL LIKELY FIRE OVERNIGHT WELL AHEAD OF THE FRONT IN THE VICINITY OF THE IA/MO/IL BORDER REGION. THESE STORMS WOULD THEN TRACK SOUTHEAST THROUGH THE NIGHT. HAVE INCLUDED A VCTS AT ALL TERMINALS BY KPIA...AND A BRIEF TEMPO GROUP FOR KCMI TO ACCOUNT FOR AN ISOLATED STORM NEARBY. WINDS WILL BE PRETTY LIGHT OUT OF THE SOUTHWEST UNTIL FROPA TUESDAY NIGHT AS A WEAK PRESSURE GRADIENT BUILDS IN AHEAD OF THE APPROACHING COLD FRONT. THEN...WINDS WILL TREND VARIABLE FOR A TIME UNTIL THE FRONT CLEARS THE REGION. BAK && .PREV DISCUSSION... ISSUED 200 PM CDT MON AUG 3 2009 MORNING SHOWERS AND THUNDERSTORMS HAVE DECREASED IN COVERAGE EARLY THIS AFTERNOON WITH ONE SMALL CLUSTER OF STORMS ACRS WRN IL. WEAK SHORTWAVE THAT HELPED SPARK THE STORMS EARLY IN THE MORNING IS IN THE PROCESS PUSHING ACRS CNTRL IL BY MID AFTERNOON. HIGH THETA-E AIR ACRS WRN MO FUELING THE STORMS ACRS WRN IL EARLY THIS AFTN WITH OUR MAIN FORECAST CHALLENGE BEING COVERAGE OF STORMS THRU TUE EVENING AND THEN TEMPERATURES FOR THE END OF THE WEEK AND NEXT WEEKEND AS HEAT BUILDS INTO THE MIDWEST. SHORT TERM...TONIGHT THROUGH THURSDAY MODELS CONTINUING TO HAVE DIFFICULTY WITH THE CONVECTION AND ANY MESOSCALE BOUNDARIES PRODUCED BY THE STORMS. OPERATIONAL GFS AND NAM-WRF...ALONG WITH THE HI-RES WRF MODEL FROM SPC OFFERING DIFFERENT OPINIONS AS TO WHERE THE STORMS WL INCREASE IN COVERAGE OVERNIGHT. PROBABLY THE BEST WAY TO GO IN THIS SITUATION FOR TNT INTO TUE IS WITH CONCEPTUAL MODELS...RATHER THAN TRY TO CHASE THE QPF FILED WITH EACH SOLUTION. BEST LOW LEVEL THETA-E ADVECTION AND LOW LEVEL JET SUPPORT WOULD FAVOR NE MO/WEST CNTRL IL WITH CONVECTION TNT INTO TUE MRNG WITH A GRDL EXPANSION E AND SOUTHEAST OVERNIGHT AS THE JET VEERS MORE INTO A WESTERLY DIRECTION. PWAT VALUES TO OUR WEST FEEDING THESE STORMS AROUND 1.75 INCHES SO AFTER THE EARLY EVENING SEVERE THREAT...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY CONCERN...THE MODE WITH SWITCH TO MORE OF A HEAVY RAIN THREAT. BASED ON THE 850 MB THETA-E GRADIENT AND MOISTURE CONVERGENCE...AS WELL AS THE OUTFLOW BOUNDARY FROM THE MORNING CONVECTION...IT APPEARS FROM WEST CNTRL IL SE THRU SE IL WL HAVE THE BETTER COVERAGE OF CONVECTION TNT. FURTHER NORTH...A COLD FRONT WILL MAKE ITS WAY SE INTO THE LOWER LAKES TNT AND THAT WL PROVIDE ANOTHER FOCUS FOR SCATTERED STORMS. HIGHEST POPS WL BE FROM WRN IL SE THRU SE IL WITH PROGRESSIVELY LOWER POPS NORTH. IF CONVECTION CAN GET SOME ORGANIZATION TO IT TNT INTO TUE MRNG...THE NEXT PROBLEM WL BE TRYING TO DETAIL WHERE RENEWED DEVELOPMENT WL TAKE PLACE AS THE FRONT SETTLES SOUTH INTO CNTRL IL. NOT REAL CONFIDENT ON ANY ONE LOCATION AT THIS POINT BUT BASED ON THE EXPECTED COVERAGE TNT...IT APPEARS THE HIGHER POPS WL BE NEEDED ACRS THE SOUTH HALF OF THE FORECAST AREA ON TUESDAY. THE ACTUAL SYNOPTIC SCALE BOUNDARY WL EDGE ITS WAY ACRS THE FCST AREA TUE NIGHT INTO EARLY WED WITH A CONTINUED CHANCE FOR SHOWERS AND THUNDERSTORMS. WEAK HIGH PRESSURE IS THEN EXPECTED TO PUSH SOUTHEAST INTO THE GREAT LAKES REGION LATER WEDNESDAY BRINGING DRIER AIR SOUTH INTO THE FORECAST WITH A TEMPORARY END TO THE RAIN CHANCES INTO THU. LONG TERM...FRIDAY THROUGH MONDAY LITTLE CHANGE SEEN WITH THE MEDIUM RANGE PERIOD AS MODELS ARE NOW CONSISTENTLY SUPPORTING THE IDEA OF UPPER LEVEL RIDGING BUILDING NWD ACRS THE MIDWEST AS THE PERSISTENT COOL UPPER LOW NORTH OF THE LAKES DRIFTS NORTH. THIS WILL BRING SUMMER-LIKE WEATHER BACK INTO THE AREA STARTING EITHER LATE FRIDAY OR SATURDAY WITH AFTN TEMPS ON SATURDAY THRU MONDAY AOA 90 DEGREES. LATEST ECMWF MODEL CONTINUES THIS TREND WITH THE STRONGER WESTERLY FLOW WELL NORTH OF OUR AREA BY THE WEEKEND AND INTO EARLY NEXT WEEK...AS A RESULT... ONCE THE WARM FRONT SHIFTS TO OUR NORTH BY LATE FRIDAY OR EARLY SATURDAY CONVECTION CHANCES WILL DIMINISH AND THE HEAT WILL BE ON. SMITH && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Aug 3, 3:21 PM CDT, 8 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 321 PM CDT MON AUG 3 2009 ILZ027>031-036>038-040>043-047>053-061-041100- CASS-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON- MCLEAN-MENARD-MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK- TAZEWELL-WOODFORD- 321 PM CDT MON AUG 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE TONIGHT OVER THE AREA...AND SOME OF THE STORMS COULD BECOME SEVERE. THE OVERALL THREAT FOR SEVERE WEATHER WILL NOT BE WIDESPREAD...BUT THE STRONGER STORMS COULD PRODUCE HAIL AND STRONG WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE MAIN COLD FRONT WILL MOVE INTO THE AREA ON TUESDAY...WITH A RENEWED THREAT FOR ADDITIONAL THUNDERSTORMS AS IT MOVES THROUGH. SOME OF THE STORMS COULD BECOME SEVERE...PRODUCING HAIL AND STRONG WINDS DURING THE AFTERNOON AND EVENING HOURS. AFTER THAT...THE MAIN THREAT FOR SEVERE SHOULD SHIFT TO THE SOUTH AND WEST OF THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. ILZ044>046-054>057-062-063-066>068-071>073-041100- CHAMPAIGN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR- EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-PIATT-RICHLAND-VERMILION- 321 PM CDT MON AUG 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE TONIGHT OVER THE AREA...AND THE STORMS ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE MAIN COLD FRONT WILL MOVE INTO THE AREA ON TUESDAY...WITH A RENEWED THREAT FOR ADDITIONAL THUNDERSTORMS AS IT MOVES THROUGH. SOME OF THE STORMS COULD BECOME SEVERE...PRODUCING HAIL AND STRONG WINDS DURING THE AFTERNOON AND EVENING HOURS. AFTER THAT...THE MAIN THREAT FOR SEVERE SHOULD SHIFT TO THE SOUTH AND WEST OF THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. HJS
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 6:17 AM CDT | Special Weather Statement | ILX | McLean | 28 min |
| Aug 4, 7:07 AM CDT | Severe Thunderstorm Warning | ILX | Cass, Morgan, Schuyler | 38 min |
| Aug 4, 7:41 AM CDT | Special Weather Statement | ILX | Vermilion | 34 min |
| Aug 4, 7:42 AM CDT | Severe Thunderstorm Warning | ILX | Cass, Fulton, Mason, Menard, Schuyler | 48 min |
| Aug 4, 7:53 AM CDT | Severe Thunderstorm Warning | ILX | Cass, Menard, Morgan, Sangamon | 56 min |
| Aug 4, 8:11 AM CDT | Severe Thunderstorm Warning | ILX | Fulton, Logan, McLean, Mason, Menard, Sangamon and 1 more | 55 min |
| Aug 4, 8:19 AM CDT | Severe Thunderstorm Warning | ILX | Fulton, Knox, Marshall, Peoria, Stark, Tazewell | 41 min |
| Aug 4, 8:29 AM CDT | Severe Thunderstorm Warning | ILX | Christian, Logan, Macon, Menard, Sangamon | 52 min |
| Aug 4, 8:37 AM CDT | Severe Thunderstorm Warning | ILX | McLean, Marshall, Peoria, Tazewell, Woodford | 38 min |
| Aug 4, 8:43 AM CDT | Severe Thunderstorm Warning | ILX | DeWitt, Logan, McLean, Macon, Piatt | 47 min |
| Aug 4, 8:53 AM CDT | Severe Thunderstorm Warning | ILX | Christian, Macon, Moultrie, Piatt, Shelby | 67 min |
| Aug 4, 9:13 AM CDT | Severe Thunderstorm Warning | ILX | McLean, Marshall, Woodford | 23 min |
| Aug 4, 9:24 AM CDT | Severe Thunderstorm Warning | ILX | Champaign, Douglas | 51 min |
| Aug 4, 9:31 AM CDT | Severe Thunderstorm Warning | ILX | DeWitt, McLean, Piatt | 15 min |
| Aug 4, 9:34 AM CDT | Severe Thunderstorm Warning | ILX | Coles, Cumberland, Effingham, Jasper | 26 min |
| Aug 4, 9:52 AM CDT | Severe Thunderstorm Warning | ILX | Edgar, Vermilion | 53 min |
| Aug 4, 9:57 AM CDT | Severe Thunderstorm Warning | ILX | Clark, Coles, Crawford, Cumberland, Effingham, Jasper and 1 more | 63 min |
| Aug 4, 10:32 AM CDT | Tornado Warning | ILX | Crawford | 43 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.